Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Osteoporosis: which medicine
    avatar
    An_267819 posted:
    I have osteoporosis. I am 54 years old at 5'2" and 100 lbs. no fractures and otherwise healthy. My T score for my forearm is -3.7, spine is -2.9 and hip is -2.5. Two years ago they were forearm -3.5 spine -2.5 and -2.3. I have taken no medication thus far. However I have been strongly advised to start prolea or Forteo by one doctor. A second opinion by another doctor suggested starting Fosamax. I am inclined to do the thing with the least side effects and I am leading towards Fosamax. Other drugs according to the blogs and labels have very serious side effects. Does one work faster or better than the other? Is there any compelling reason why I should lean towards one versus the other here? I have a very sensitive system and I am currently taking drugs whatsoever. I am very confused and need to act soon. Thank you so much for your help! Bone babe and others: looking forward to your response.
     
    avatar
    bonebabe responded:
    Have you gone through menopause? If not, you can expect your scores to drop when you do. However, you're young and have no fracture history. A low T-score in someone like you is not as alarming as it would be in an elderly person.

    That said, however, you certainly do need to be on a medication. Prolia is not recommended as the first choice of a medication. It normally is reserved for those for whom other meds do not work, and Forteo is for the frailest of the frail. I would be inclined to do the Fosamax.

    You say you have a sensitive system and are on drugs now. In what way is your system sensitive and what drugs are you on? Are they short term or something you must take for more than 3 months?

    If you have GERD or other digestive/stomach issues, I'd recommend that you do Reclast instead of the oral bisphosphonate. It's an annual IV injection and bypasses the stomach.

    Remember for any of the medications to work, you must consume 1200 mg of calcium and at least 1000 IU of Vit D each day. If you haven't had your Vit D levels checked, ask your doctor about doing that. The body will only absorb about 500 mg of calcium at a time so spread your intake out throughout the day.

    For the calcium supplements, we recommend taking them at lunch and at bedtime with a snack. Better absorbed that way.

    You also need to be on your feet at least 4 hours/day. You must be very careful about your body movements too. No forward bending at the waist (no crunches, abs, etc) and no side to side twisting of the spine. These movements can cause tiny fractures within your spine that you won't even notice until the last tiny strut within the vertebrae breaks and you have a compression fracture. There's no going back from that.

    Go to the NOF website (www.nof.org) for illustrations of correct and incorrect body movements and a whole bunch of good information. I would be very careful about what websites you look at for info. The NOF is the gold standard for all things osteoporosis as is www.iscd.org. Stay away from "natural" crap. It won't help.

    The bone is very slow to respond to change -either loss or gain - so two years after you start your medication, then have another DXA - preferably at the same place you last went.
     
    avatar
    An_267819 replied to bonebabe's response:
    Hi and thanks for replying! I am maybe two years into menopause and I am on bioidentical hormone replacement which my doctor says the strength needs to be increased in order for any treatment to be absorbed bones. You freaked me out about the compression factor possibility as I do already crunches and other stretching exercises, ballet, yoga, swimming, jogging (alternating). I am not taking any drugs whatsoever, to clarify in my first post. One doctor suggested aggressive treatment to protect my bones right away and then follow up with something not as aggressive. The other doctor as I mentioned suggested fosamax. I would have taken the Forteo were it not for the blackbox warning that it causes osteosarcoma and rats. Even though it has not apparently caused it in humans or the incidence is rare, no one really knows what that could mean down years down the road. I would do prolia were it not for the side of facts of skin infections and compromised immune system. And I have very sensitive skin so I may be more susceptible.) Do you have to be on any of these drugs for a very long time to be susceptible to the side effect osteonecrosis and or thigh bone breaks? (Does your medical director recommend prolia now as several years ago in a post by you she was not doing so. I also read research articles that Forteo works better if bisphosphonate's have not already been in the system. Can you shed any light on this? What are your thoughts on those medicines as well as evista. No reclast for me. Thanks so much for any guidance whatsoever. I'm having a very difficult time making a decision.
     
    avatar
    bonebabe replied to An_267819's response:
    You need to quit reading so many websites about side effects

    Forteo is the big guns of osteoporosis treatment. Don't spend another second worrying about rats. RX has to put every little thing in the warnings to avoid possible lawsuits should something come up that could even remotely be linked to a medication. Lawyers see $$$$.

    As for jaw necrosis - again a lot of hype. Not one case of believed Fosamax connection has been to court although loads of advertisements by lawyers for class action suits. The thing with this is that the ONLY cases of jaw necrosis that were directly linked to bisphosphonates were in nursing home cancer patients who were on IV meds and who were not weight bearing.

    Subtrochanteric fractures (thigh bone) again have not been proven to be the result of osteo meds as people not on the meds have experienced them too.

    You can drive yourself crazy looking at side effects. As I've repeatedly said, everything you put in your body can cause side effects. The fact is you need a medication that has been proven to reduce your risk of fractures. Your risk of having a life altering fracture is considerably higher than your risk of a supposed side effect of a medication.

    Have you ever been prescribed prednisone for an inflammation like bronchitis or sinus? Do you know the side effects of prednisone?? Would you not take the drug? Prednisone saves lives and yet those patients have just horrible side effects. You have to weigh the benefits of a drug against your risks of not taking it.

    Don't count on your bioidentical hormones to do much for your bones. You need another type of medication in addition to those. Do you take them orally or are they absorbed into your skin? Skin absorption is not effective for the bones.

    Again, Prolia should be taken only when the other drugs have been tried with no success or ruled out for some reason.

    Evista is a good drug and has no effect on breast tissue.

    What you should do when you decide on a drug is start taking it. Make sure you're getting the 1200 mg of calcium and 1000 IU of Vit D each day. Then, after two years, have another DXA at the same facility to determine your progress. Your forearm should not be rescanned as it doesn't respond to treatment like the spine and hip.

    With your spine density so low, we recommend no running/jogging as that pounds the spine and can cause those tiny struts to fracture. Walking would be much better. You can even power walk, but no running. As for yoga, it's great for balance, but you need to modify some of the poses so that you're not bending forward or twisting the spine.

    Just something for you to think about while you're worrying about possible rare side effects: Half of all women over age 50 will sustain some type of fracture. Of those who have hip fractures, half of them will die within a year from that fracture. Put it in perspective when deciding on a medication and don't wait too long. Your numbers will only go lower and your risks for fracturing will only increase.

    Glad I could help and check out the NOF website.


    Helpful Tips

    Comment
    Good luck... More
    Was this Helpful?
    2 of 3 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the National Osteoporosis Foundation website